Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Corpus Christi, TX

March 27, 2018Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Mar 27, 2018, 10:06 PM CDT for Webb County, Texas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2018, 10:06 PM CDT (03:06 UTC)
Expired
Mar 27, 2018, 10:45 PM CDT
In force
39 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 200 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 10:33 PM CDTHAIL 1Laredo Intl Airport, TXQUARTER SIZE HAIL FALLING NEAR LAREDO INTL AIRPORT
Mar 27, 10:37 PM CDTHAIL 1.75Laredo, TXSOCIAL MEDIA REPORTS OF GOLF BALL SIZE HAIL IN CENTRAL LAREDO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 9:51 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2154 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS54 KCRP 280306
SVRCRP
TXC479-280345-
/O.NEW.KCRP.SV.W.0004.180328T0306Z-180328T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
1006 PM CDT TUE MAR 27 2018

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  South central Webb County in south central Texas...

* Until 1045 PM CDT

* At 1005 PM CDT, a severe thunderstorm was located near El Cenizo,
  or 13 miles southwest of Laredo, moving northeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Laredo, Rio Bravo, El Cenizo, Laredo International Airport, Unitec
  Industrial Park, Ranchos Penitas West, United South High School,
  Texas A&M International University, Doctors Hospital Of Laredo, St
  Augustine High School South Laredo, Laredo Community College,
  Laredo Country Club, Orvil and Ranchitos Las Lomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 2733 9951 2741 9949 2745 9950 2749 9948
      2750 9950 2750 9953 2757 9951 2761 9954
      2761 9956 2760 9958 2761 9958 2764 9959
      2764 9962 2779 9959 2760 9921 2733 9949
TIME...MOT...LOC 0305Z 203DEG 17KT 2737 9958 

HAIL...1.75IN
WIND...60MPH
 
$$

Wagner
1 follow-up statement
784 
WWUS54 KCRP 280323
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
1023 PM CDT TUE MAR 27 2018

TXC479-280345-
/O.CON.KCRP.SV.W.0004.000000T0000Z-180328T0345Z/
Webb TX-
1023 PM CDT TUE MAR 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWEST WEBB COUNTY...

At 1022 PM CDT, a severe thunderstorm was located near Laredo
Community College, or 7 miles southwest of Laredo, moving northeast
at 20 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Laredo, Rio Bravo, El Cenizo, Laredo International Airport, Unitec
Industrial Park, Ranchos Penitas West, United South High School,
Texas A&M International University, Doctors Hospital Of Laredo, St
Augustine High School South Laredo, Laredo Community College, Laredo
Country Club, Orvil and Ranchitos Las Lomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 2733 9951 2741 9949 2745 9950 2749 9948
      2750 9950 2750 9953 2757 9951 2761 9954
      2761 9956 2760 9958 2761 9958 2764 9959
      2764 9962 2779 9959 2760 9921 2733 9949
TIME...MOT...LOC 0322Z 203DEG 17KT 2745 9954 

HAIL...1.75IN
WIND...70MPH
 
$$

Wagner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:36 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 27, 6:36 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
Issued by National Weather Service Houston/Galveston TX
636 PM CDT Tue Mar 27 2018

.AVIATION...
Low level moisture will continue to stream into the region beneath
a capping inversion. MVFR ceilings are expected to develop shortly
after 00z and prevail for much of the night. A weak short wave
will bring showers and thunderstorms to the southern TAF sites
between midnight and 6 AM with a break in precipitation over the
eastern TAF sites. An upper level trough will bring additional
showers and storms Wednesday afternoon. Ceilings will likely
remain MVFR or may briefly mix out to low VFR cigs in the early
afternoon. 43

&&

.PREVIOUS DISCUSSION... /Issued 352 PM CDT Tue Mar 27 2018
 by National Weather Service Houston/Galveston TX/

DISCUSSION...
A partly to mostly cloudy Tuesday as a 1.6 inch precipitable
water air mass gets advected up from extreme southern Texas into
the Valley. Moderate southeasterlies across the Gulf Coast
counties...more southerly within the interior Plains counties...
in tandem with this cloud cover has regulated today's afternoon
temperatures to the coastal upper 70s/lower 80s to the Rio Grande
river valley lower to middle 80s. Thickening cloud cover as a
coastal surface trough forms just downstream of an approaching
broad western Texas (upper) low. A continued overnight southerly
breeze will inhibit much in the way of overnight cooling. Morning
minimum temperatures will generally fall into the regional lower
70s.

Precipitation chances will be on the rise beginning tonight with
a possible double round of convection. Higher resolution modeling
depicts the first round of strong thunderstorms to develop across
the northwestern counties...or north and west of a Laredo to Three
Rivers to Cuero line...as a shortwave disturbance moving around
the southeastern periphery of the large upper U.S. Southwest low
focuses thunderstorm activity along the lower level surface trough
currently analyzed between Laredo - Eagle Pass / Pleasanton - North
of San Antonio area. This round of convection is expected to develop
and possibly transform into a more squall line feature from around
midnight tonight and travel east-southeast through the CWA through
the day tomorrow. As the upper low/trough ejects across western
Texas and into eastern Oklahoma-Arkansas tomorrow...the tail end
of what appears to be a decent swath of 2 to 4 inch rainfall from
southwest-moving northeastern thunderstorms will "clip" south
central Texas. As the lower to mid level boundary stretches out
and lower level flow better parallels the mid-upper steering flow
..a potential QLCS will slow and the training of storm cells
could become an issue later in the day or evening as the line
nears the coastline. At the moment...overall total precipitation
will average around an inch with localized counties picking up 2
to 3 inch totals through Thursday morning. Atmospheric profiles
become very unstable tomorrow afternoon. Thus any (northern forecast
area) thunderstorm could become strong to borderline severe. The
bulk of the thunderstorm activity will be off the coast by sunrise
Thursday. Overcast and periodic precipitation will keep the day
in the (coastal) upper 70s to (far interior) middle 80s at warmest.
Thursday morning will range from the Rio Grande upper 50s (dependent
upon clearing clouds) to lower to middle 60s the closer one gets to
the Gulf. Partially clearing Thursday skies will allow many inland
communities to warm into the middle to upper 80s.

Regional skies will gradually clear out through Thursday evening
with a weak (dry) cold frontal passage Thursday night veering
winds northerly through mid Saturday. Winds will swing back
onshore by Saturday night and moisture recovery will commence.
Cool air advection behind an early Friday frontal passage will
have minimum temperatures falling below 60 F (upper 50s across
non-coastal counties) to lower 60s along the immediate coast. A
mostly sunny Friday with northeasterlies and regulated warmth in
the middle 70s at the coast to the middle 80s closer to the Rio
Grande. Easter weekend weather will be mostly sunny Saturday with
increasing cloudiness Sunday per a more established onshore wind
pattern. Afternoons will warm into the middle to upper 80s with a
more milder Sunday morning in the (cloudier) inland middle 60s to
upper 60s along the coast.

The extended forecast has subsequent day increasing rain chances from
the passage of weak western disturbances ahead of a passing shallow
5H trough Tuesday. Slight rain chances Monday will pick up to low
end chances on Tuesday from the passage of this weak upper
trough/northern Texas surface trough Tuesday. 31

MARINE...
Moderate onshore winds and elevated seas will prevail into
Wednesday. A Small Craft Advisory remains in effect for all Gulf
waters for hazardous seas.

A high risk of rip currents continues today and may continue into
tomorrow. A Rip Current Statement is in effect through this evening.

Periods of showers and thunderstorms are expected over the waters
Wednesday and Thursday ahead of a weak frontal boundary that should
push off the coast sometime early Thursday morning. A brief period
of offshore flow is expected in the wake of the front, followed by a
return to onshore flow late Thursday. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    72  80  65  84  60  /  30  60  80  20  10
Victoria          70  81  62  82  54  /  40  70  80  20  10
Laredo            72  84  63  89  57  /  40  40  60   0   0
Alice             71  83  65  86  57  /  30  60  70  10   0
Rockport          72  77  67  79  62  /  30  60  80  20  10
Cotulla           69  83  59  87  56  /  60  60  40   0   0
Kingsville        73  82  65  85  58  /  30  60  80  20  10
Navy Corpus       72  77  68  80  63  /  20  50  80  30  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 10 PM CDT this evening For the
     following zones: Aransas...Calhoun...Kleberg...Nueces.

GM...Small Craft Advisory until 1 AM CDT Thursday For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

     Small Craft Advisory until 7 AM CDT Wednesday For the following
     zones: Coastal waters from Baffin Bay to Port Aransas out
     20 NM...Coastal waters from Port Aransas to Matagorda Ship
     Channel out 20 NM.

&&
Hazardous weather outlook, Mar 27, 6:07 AM CDT, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
607 AM CDT Tue Mar 27 2018

TXZ229>234-239>247-281115-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
607 AM CDT Tue Mar 27 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

There is a high risk of dangerous rip currents along Gulf facing
beaches today.

Showers and thunderstorms will be possible today and tonight
across South Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The rip current risk is expected to remain at least moderate through
the middle part of the week.

Thunderstorms will be possible Wednesday through Thursday across
South Texas. Strong to severe storms are possible Wednesday
afternoon into early Thursday morning. Damaging winds and large
hail will be primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon into early
Thursday morning.

GMZ230-235-250-255-270-275-281115-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
607 AM CDT Tue Mar 27 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Small craft advisory conditions will occur over the Gulf Waters
today and tonight.

There will be a chance of showers and thunderstorms tonight over
the Middle Texas Coastal Waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small craft advisory conditions will continue into Wednesday.

Chances for showers and thunderstorms will increase Wednesday
afternoon into Thursday morning. A few storms may be strong to
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon into early
Thursday morning.

TB/LB

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 10:41 PM CDTSevere Thunderstorm WarningCRPWebb34 min
Mar 27, 10:43 PM CDTSpecial Weather StatementCRPLa Salle32 min
Mar 27, 10:53 PM CDTAreal Flood AdvisoryCRPWebb112 min
Mar 27, 11:15 PM CDTSpecial Weather StatementCRPLa Salle30 min
Mar 27, 11:37 PM CDTSpecial Weather StatementCRPDimmit38 min
Mar 27, 11:52 PM CDTSevere Thunderstorm WarningCRPWebb38 min
Mar 28, 4:35 AM CDTRip Current StatementCRPAransas, Calhoun, Kleberg, Nueces47 hr
Mar 28, 12:17 PM CDTSpecial Weather StatementCRPLive Oak28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.